Alert archive / Wisconsin / Dense Fog Advisories in 2021

Dense Fog Advisory 4, NWS Twin Cities, MN

January 4, 20217 counties in Minnesota; 9 counties in Wisconsin

NWS Twin Cities, MN issued this dense fog advisory at Jan 4, 2021, 8:44 PM CST for 7 counties in Minnesota; 9 counties in Wisconsin. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2021, 8:44 PM CST (02:44 UTC)
Expired
Jan 5, 2021, 10:00 AM CST
In force
13 hr
Issued by
NWS Twin Cities, MN

Counties Benton County, MN, Chisago County, MN, Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Sherburne County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 92 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.7 hours before the alert went out and 363 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WWUS73 KMPX 050244
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
844 PM CST Mon Jan 4 2021

WIZ014>016-023>028-051045-
/O.NEW.KMPX.FG.Y.0004.210105T0244Z-210105T1600Z/
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Osceola, Rice Lake, Ladysmith, Hudson, 
River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire
844 PM CST Mon Jan 4 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST TUESDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Polk, Barron, Rusk, St. Croix, Pierce, Dunn, Pepin, 
  Chippewa and Eau Claire Counties.

* WHEN...Until 10 AM CST Tuesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and 
  sidewalks are also possible as the fog freezes on exposed 
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
1 follow-up statement
917 
WWUS73 KMPX 050752
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
152 AM CST Tue Jan 5 2021

MNZ043>045-050>053-051600-
/O.EXA.KMPX.FG.Y.0004.000000T0000Z-210105T1600Z/
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-
Including the cities of Little Falls, Princeton, Mora, 
Sauk Rapids, Elk River, Cambridge, and Center City
152 AM CST Tue Jan 5 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WHAT...Visibility less than one mile in dense fog.

* WHERE...Morrison, Mille Lacs, Kanabec, Benton, Sherburne, 
  Isanti and Chisago Counties.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and
  sidewalks are also possible as the fog freezes on exposed
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

WIZ014>016-023>028-051600-
/O.CON.KMPX.FG.Y.0004.000000T0000Z-210105T1600Z/
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Osceola, Rice Lake, Ladysmith, Hudson, 
River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire
152 AM CST Tue Jan 5 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...St. Croix, Chippewa, Pierce, Dunn, Pepin, Eau Claire, 
  Polk, Rusk and Barron Counties.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and 
  sidewalks are also possible as the fog freezes on exposed 
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Borghoff

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Jan 4, 5:26 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jan 4, 5:26 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
526 PM CST Mon Jan 4 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 141 PM CST Mon Jan 4 2021

Visible satellite imagery shows clouds quickly moving east and out of
the area this afternoon, taking band of light snow and mixed
precipitation with it. Mostly clear skies are expected tonight into
Tuesday as a weak ridge of high pressure works into the area.
However, we could definitely see some redevelopment of stratus and
fog later tonight when winds die off. This appears most likely north
and east of the Twin Cities where boundary layer moisture will remain
a bit high given less time to dry out behind the front today. Some
dense fog could certainly occur once again, but at this point there
is enough variation in the guidance to not yet mention dense fog (but
simply areas of fog/freezing fog). Mid/high clouds will increase
Tuesday as we start to get into some weak warm advection ahead of a
shortwave trough that will dive southeast through the Dakotas Tuesday
night. Some light snow still looks possible with that system, near
and south of the Minnesota River valley, along with some minimal
accumulations. There could be some brief freezing drizzle or freezing
rain that area as well late Tuesday night as the profile starts to
dry out and heterogeneous nucleation becomes an issue. Most of the
area will just see an increase in cloud cover late Tuesday and
Tuesday night as this system moves through to our west.

.LONG TERM...(Wednesday through Monday)
Issued at 141 PM CST Mon Jan 4 2021

At the start of the period, a weak surface low will be over extreme
southeastern SD with a warm front extending southeast into western
IA. Light snow should be ongoing in western and southwestern MN north
of the warm front due to meager 850 mb WAA facilitating just enough
synoptic-scale lift. The potential for precipitation in our CWA
quickly decreases to the east due to low-level dry air. As the
surface low shifts southeast and weakens with time, the light snow
will taper off by Wednesday afternoon. Accumulations will be minimal
in our extreme western counties with only a dusting of snow expected.
Skies will remain mostly cloudy for Wednesday with highs in the
lower 30s. Wednesday night lows will be in the upper teens to lower
20s. From Thursday onward, our pattern becomes rather stagnant as the
MPX CWA is stuck within the “no man’s land” of the upper-level
split flow regime. The northern stream will be located well off to
the north in Canada while the southern stream is in the southern
CONUS. With periods of weak zonal and northerly flow favored through
early next week over the Northern Plains, temperatures are forecast
to slowly trend cooler. By Sunday, highs are forecast in the mid to
upper 20s while Sunday night’s lows are projected in the teens. As
for precipitation, much of the guidance does not offer a lot of hope
for a wetter pattern. The 12z GFS does show a slight possibility of
light snow on Friday with an upper-level trough sagging southward
from Canada. However, the lack of agreement between the GFS and other
models along the weakness of the trough does not give the NBM much
confidence for PoPs Friday. Moreover, in support of the likely
extended dry pattern, the EPS and GEFS ensemble mean QPF only show a
couple of tenths of QPF in the Twin Cities for the next 10 days.
Thus, with January being normally our snowiest month, we look to fall
behind the curve for at least the first couple weeks. There is a
signal of much cooler temperatures towards the second half of
January. One could speculate that the influx of colder air into our
region could cause a large-scale pattern change. Perhaps our fortunes
eventually change soon, and our snowfall hopes rebound.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 520 PM CST Mon Jan 4 2021

IFR cigs/vsbys have finally moved, or about to move out of KEAU TAF
area as of 2315z. There could be an hour where these cigs could hold
on but will limit the TAF to SCT006 at initialization. Elsewhere,
most of the first six hours of the TAF period will be VFR with
confidence lowering after 06z as areas of fog develop from KAXN-
KSTC- KMSP-KEAU and northward. There is enough confidence to add the
LIFR conditions at KRNH but lower confidence for the remainder of the
TAFs, with the exception of KEAU which will likely see some IFR or
LIFR toward morning. Once the IFR/LIFR cigs/vsbys develop, it would
likely hold for several hours or beyond as little mixing is
expected. Winds will remain light from the west tonight, and become
more southeast Tuesday afternoon.

KMSP...

Confidence is low on the development of IFR cigs/vsbys toward Tuesday
morning but enough to warrant 5SM BR. Again, as said in the main
discussion, once the fog develops, it will be hard to mix out as
winds remain light. The first 6 hours will be VFR with a light west
wind.

/OUTLOOK FOR KMSP/

Tue night...VFR. Wind SE 10 kt.
Wed...MVFR possible. Wind E 5-10 kts.
Thu...MVFR possible. Wind SE-S 5 kts.
Fri...MVFR possible. Wind S Bcmg W 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...
LONG TERM...CTG
AVIATION...JLT
Hazardous weather outlook, Jan 4, 11:28 AM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1128 AM CST Mon Jan 4 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1128 AM CST Mon Jan 4 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Patchy freezing fog could develop tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 1:55 PM CSTDense Fog AdvisoryMPXChisago, Dakota, Goodhue, Isanti, Kanabec, Mille Lacs and 1 more19 hr

Nearby

Dense Fog Advisories in Wisconsin, 2021Dense Fog Advisories in Minnesota, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.